Advertisement

Investigation of deaths following COVID-19 vaccination in Western Australia

      Coronavirus disease (COVID-19) is an infectious disease caused by the severe acute respiratory syndrome corona virus 2 (SARS-CoV-2). The World Health Organization declared a COVID-19 pandemic in March 2020 and mass vaccination programmes started in early December 2020.
      Vaccination against COVID-19 is the most effective way to reduce deaths and severe illness from infection, and the protective benefits of vaccination continue to outweigh the potential risks. However, like all medicines, COVID-19 vaccines may cause some side effects, most of which are mild such as a sore arm at the injection-site, headache, muscle pain, fever and chills. Unfortunately, a few very rare but serious side effects have been linked to COVID-19 vaccinations: thrombosis with thrombocytopenia syndrome, Guillain-Barré syndrome, immune thrombocytopenia and capillary leak syndrome following AstraZeneca, and myocarditis and pericarditis following Pfizer and Moderna.1
      As of 12 December 2021, approximately 40.2 million total COVID-19 vaccine doses have been administered, across Australia.1 The TGA has identified 11 reports of death that were linked to AstraZeneca vaccination: eight cases of thrombosis with thrombocytopenia syndrome, two cases linked to Guillain-Barré syndrome and one case of immune thrombocytopenia.1
      We would like to present the Western Australian experience of investigating cause of death following COVID-19 vaccination, including clinical criteria and laboratory testing.
      Reference
      1. Australian Government Department of Health: Therapeutic Goods Administration. COVID-19 vaccine weekly safety report – 16-12-2021. Cited 16 Dec 2021. https://www.tga.gov.au/periodic/covid-19-vaccine-weekly-safety-report-16-12-2021.